Virginia, 2017

Strong Wind in Virginia, November 18, 2017

November 18, 2017 · NWS RLX · 2 events in 2 counties and zones

A strong cold front moved through the Central Appalachians late on the 18th. Ahead of the front, in unseasonably warm air, a strong low level jet resulted in gusty winds during the late morning and afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front moved through the Central Appalachians late on the 18th. Ahead of the front, in unseasonably warm air, a strong low level jet resulted in gusty winds during the late morning and afternoon. Additional strong wind gusts occurred in showers along and just ahead of the cold front. A wind gust of 40 miles per hour was reported by a CWOP station near Clintwood during the afternoon.

Many trees were blown down, resulting in localized power outages. Some in Dickenson County didn't have power restored until the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 18, 9:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 18, 9:26 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
926 AM EST Sat Nov 18 2017

.SYNOPSIS...
A strong cold front crosses tonight. Much colder Sunday. High
pressure early next week. Cold front Tuesday night. High
pressure again late week.

&&

.NEAR TERM /UNTIL 2 PM THIS AFTERNOON/...
As of 920 AM Saturday...

Will update chances of showers into the early afternoon hours to
better time current precipitation out of the area.

As of 435 AM Saturday...
Warm frontal boundary will lift northeast across the CWA today as
low pressure over the central U.S. moves into the Great Lakes
region. Temperatures are finally starting to warm quickly across the
area, particularly across western zones, as southerly flow/waa kicks
off. Already seen quite the temperature jump this morning at the
office, with an over 10 degree jump from earlier this evening.

The winds and precipitation chances will increase as the day
progresses, with very warm temperatures as area remains in the warm
sector for much of the day. With the tightening pressure gradient,
and strengthening llj across the region, expecting gusty winds for
much of the day, particularly when the cold frontal boundary arrives
later tonight, in which the potential for the stronger winds aloft
to mix to the surface will be more likely. It is possible that
strong wind gusts over 40 kts will be possible, particularly late
tonight with any showers or storms as the front crosses the region,
but threat is not expected to be widespread enough, or long enough
in duration to warrant a wind advisory area wide. The one exception
will be along ridge tops, where advisory criteria winds are expected
for much of the night and on Sunday. Will issue a wind advisory for
the higher terrain of Nicholas, Webster, and Randolph counties,
along with all of Pocahontas county, as eastern slopes will be prone
to downsloping effects behind front. Will leave the wind advisory in
place across northeast KY and southwest VA counties. Previous shift
issued this in response to coordination issues with surrounding
offices, although do not expect conditions in those areas to be
worse than remainder of lowlands where no advisory exists.

Frontal boundary will be well to the east of the area by Sunday
morning/end of the forecast period. Much cooler air will usher in
behind the front, with precipitation changing over to a rain/snow
mix or all snow across the higher terrain. Around an inch of
snow or less is possible across the higher terrain of Randolph,
Pocahontas and Webster counties Saturday morning.

&&

.SHORT TERM /2 PM THIS AFTERNOON THROUGH TUESDAY NIGHT/...
As of 435 AM Saturday...

A large, intense surface low moves up the Saint Lawrence River
Valley Sunday and Sunday night, its central pressure falling
through the 970s /MBs/ during this time. This places the
forecast area, along with the Great Lakes, Ohio Valley, middle
Atlantic and northeast states in deep layer west to northwest
flow, that wanes with time from the southwest, as high pressure
builds in from that direction, into the southern Appalachians.

This flow will lead to upslope snow showers, enhanced at times
by trajectories off the Great Lakes, that also wane with time.
Wind gusts near 40 kts over the higher ridges Sunday morning,
will gradually wane a bit through Monday morning. Following the
main upper level short wave trough lifting out behind the
surface low, a second short wave trough crosses Sunday night.
This leads to a secondary surge in low level flow and cold
advection late Sunday afternoon and Sunday evening, which could
result in a second though lesser peak in wind gusts and upslope
snow showers.

Another 1 to 2 inches snow accumulation across the higher
windward terrain Sunday into Sunday night could bring snowfall
totals there up to around 3 inches. Many lowland locations
could see the first snow flakes of the season, but the boundary
layer will be able to melt many of the hydrometeors in the
isolated to scattered coverage there Sunday.

Clearing takes place late Sunday night into Monday morning, as
high pressure builds in, and that high rules the roost through
Tuesday.

Another cold front crosses Tuesday night, with limited
moisture. Models differ on whether or not we could squeeze a few
light rain showers out of it with the frontal passage, and a
few light upslope snow showers behind the front.

Temperatures close to central guidance, except a little lower in
cold advection Sunday morning, and a little lower in the
valleys under high pressure Tuesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 435 AM Saturday...

High pressure, with dry weather and somewhat below normal
temperatures, dominates this period, between the northern
and southern branches of the jet stream. Low pressure may pass
south of the area during this time, beneath the southern
branch.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
12Z Saturday through 12Z Sunday...

As of 605 AM Saturday...

A warm front will bring some showers...mainly across the north
Saturday morning, with isolated MVFR conditions possible in
showers, particularly across southeast Ohio, and northern West
Virginia.

After 14Z, gusty south-southwesterly winds will develop, with
sustained winds in the teens, and gusts in the 20 kt range.

After 00Z sunday, a cold frontal boundary will move through the
region, with showers, and widespread MVFR and local IFR
conditions developing, particularly after 02Z. In addition,
there is the potential for an uptick in winds with the front
with the possibility of tsra and wind gusts over 40 kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of showers and associated restrictions
could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    L    L    H    H    H    M    H    M    M    M    L
CKB CONSISTENCY  H    H    L    M    M    H    H    H    H    H    H    M

AFTER 12Z SUNDAY...
IFR possible late Saturday night in rain, possibly mixing with
snow across the north by dawn. IFR may linger through Sunday,
even into Sunday night, across the northern mountainous
counties in upslope snow showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 4 PM this afternoon to noon EST Sunday for
     WVZ520-522>524-526.
OH...None.
KY...Wind Advisory from 1 PM this afternoon to 4 AM EST Sunday for
     KYZ101>103-105.
VA...Wind Advisory from 1 PM this afternoon to 4 AM EST Sunday for
     VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...RPY/SL
SHORT TERM...TRM/AB
LONG TERM...TRM/AB
AVIATION...SL
Hazardous weather outlook, Nov 18, 3:41 AM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
341 AM EST Sat Nov 18 2017

KYZ101>103-105-VAZ003-004-190845-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-
341 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky and
southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>034-039-040-
515>519-521-525-190845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Northwest Webster-Northwest Randolph-
341 AM EST Sat Nov 18 2017

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...Today and Tonight.

Wind gusts of 30-40 mph are expected Saturday afternoon into
Saturday night as a cold front crosses. Should the potential for
stronger wind gusts increase, a wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ520-522>524-526-190845-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
341 AM EST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Buchanan

When
November 18, 11:00 AM EST to 11:00 PM EST
Where
Buchanan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Strong Wind, Dickenson

When
November 18, 11:00 AM EST to 11:00 PM EST
Where
Dickenson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722468, 722469.